Texas, 2011

Damaging Wind in Texas, July 29, 2011

July 29, 2011 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm moved across the east central Texas Panhandle during the afternoon hours and produced a thunderstorm wind gust which caused damage. There were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm moved across the east central Texas Panhandle during the afternoon hours and produced a thunderstorm wind gust which caused damage. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 29, 2:03 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 29, 2:03 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
303 PM CDT FRI JUL 29 2011

.DISCUSSION...
NOW STATIONARY FRONT REMAINS APPROXIMATELY ALONG A LINE FROM TULIA TO
HIGGINS. NOT ONLY IS THERE A MODEST TEMPERATURE GRADIENT ACROSS THE
FRONT...BUT SO FAR...THIS SEEMS TO ALSO BE THE MAIN FOCUS FOR
CONVECTION. WITH THE FRONT REMAINING IN THE AREA AT LEAST THROUGH
TONIGHT...BEFORE WASHING OUT...KEPT MENTION OF THUNDERSTORMS THROUGH 12Z.

THE NEXT CONCERN WILL BE THE EFFECT...OR LACK THEREOF...THAT THE
REMNANTS OF TROPICAL STORM DON WILL HAVE ON THE PANHANDLE REGION.
SOUTHERLY AND SOUTHEASTERLY FLOW REMAINS IN PLACE OVER THE REGION
THROUGH THE WEEKEND...THIS SHOULD ALLOW FOR THE MOISTURE PLUME
ASSOCIATED WITH TROPICAL STORM DON TO SPREAD FURTHER NORTH INTO
TEXAS. HOWEVER...THINK THE OPPORTUNITY FOR RAIN IN THE TEXAS
PANHANDLE WILL BE LIMITED AND BRIEF...IF ANY OPPORTUNITY AT ALL. IT
WILL BE A RACE TO SEE IF THE MOISTURE CAN ADVECT UP HERE BEFORE
SUBSIDENCE ASSOCIATED WITH THE BUILDING UPPER LEVEL HIGH MINIMIZES
THE POTENTIAL FOR ANY STORMS TO DEVELOP. HOWEVER...CONSIDERING THAT
TS DON IS MOVING FASTER TO THE WEST AS COMPARED TO YESTERDAY...HAVE
INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN TEXAS
PANHANDLE TOMORROW AFTERNOON.

FOR MUCH OF THE REST OF THE WEEK...IT WILL BE A FAMILIAR STORY TO THE
REGION. THE RIDGE BUILDS BACK WEST...AND REMAINS ENTRENCHED OVER THE
HIGH PLAINS FOR MUCH OF THE WEEK...BRINGING A RETURN TO MORE HOT AND
DRY WEATHER FOR THE PANHANDLES. BOTH THE GFS AND THE ECMWF ARE
SHOWING A COLD FRONT DIGGING SOUTH INTO THE PANHANDLES BEFORE
STALLING OVER THE REGION WEDNESDAY NIGHT. HOWEVER...GIVEN THAT THE
UPPER LEVEL RIDGE IS NOT EXPECTED TO WEAKEN ANY UNTIL THURSDAY AT THE
EARLIEST...THINK THAT THE MODELS ARE TOO FAST WITH THE SURFACE FRONT.
THEREFORE...DID NOT MENTION ANY CHANCE FOR PRECIPITATION UNTIL
THURSDAY.

JOHNSON
&&

.FIRE WEATHER...
RELATIVELY LIGHT WINDS...TEMPERATURES CLOSER TO NORMAL...AND
RELATIVELY HIGH ATMOSPHERIC MOISTURE WILL PRECLUDE ANY ELEVATED OR
CRITICAL FIRE WEATHER CONDITIONS THROUGH THE WEEKEND.
HOWEVER...LIGHTNING FROM THUNDERSTORMS TONIGHT AND TOMORROW AFTERNOON
COULD CAUSE A FIRE WEATHER CONCERN...MAINLY IN THE SOUTHERN TEXAS
PANHANDLE. BY MONDAY...THE UPPER LEVEL RIDGE WILL ONCE AGAIN BE OVER
THE REGION LEADING TO TEMPERATURES ONCE AGAIN WELL ABOVE NORMAL. IN
ADDITION...A SURFACE TROUGH COULD RESULT IN INCREASING SOUTHERLY
WINDS ESPECIALLY MONDAY AND TUESDAY. HOWEVER...THERE IS SOME
UNCERTAINTY IN HOW FAR SOUTH THIS TROUGH WILL BE. IT COULD STAY IN
KANSAS AND COLORADO...IN WHICH CASE WINDS ACROSS THE PANHANDLES WOULD
REMAIN LIGHT. THROUGH THE REST OF THE WEEK...WINDS SHOULD BE
RELATIVELY LIGHT.

JOHNSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  94  70  96  70 /  30  20   5   5   0
BEAVER OK                  70 101  73 104  73 /  50   5   5   5   0
BOISE CITY OK              67  93  69  99  70 /  50   5  10   5   0
BORGER TX                  72  99  74 101  75 /  40  10   5   5   0
BOYS RANCH TX              68  97  71  99  71 /  50  20   5   5   0
CANYON TX                  65  94  69  96  67 /  30  20   5   5   0
CLARENDON TX               71 102  73  98  73 /  20  20   5   5   0
DALHART TX                 65  93  67  97  68 /  50  10  10   5   0
GUYMON OK                  69 100  71 101  73 /  50   5   5   5   0
HEREFORD TX                63  94  67  94  66 /  40  20   5   5   0
LIPSCOMB TX                71 100  73 100  74 /  30  10   5   5   0
PAMPA TX                   69  96  71  97  71 /  30  20   5   5   0
SHAMROCK TX                74 100  73  99  72 /  20  20   5   5   0
WELLINGTON TX              74 101  74 101  72 /  20  20   5   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/16
Hazardous weather outlook, Jul 29, 1:57 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
257 PM CDT FRI JUL 29 2011

OKZ001>003-TXZ001>020-301100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
257 PM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT
WIND GUSTS TO AROUND 50 MPH AND LOCALLY HEAVY RAIN WILL BE POSSIBLE
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON ACROSS THE SOUTHERN
TEXAS PANHANDLE...AND AGAIN THURSDAY AND THURSDAY NIGHT ACROSS THE
OKLAHOMA AND NORTHERN TEXAS PANHANDLE. SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME...HOWEVER WIND GUSTS TO AROUND 50 MPH AND LOCALLY HEAVY
RAINFALL CAN BE EXPECTED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Special weather statement, Jul 29, 1:27 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
227 PM CDT FRI JUL 29 2011

TXZ018-292030-
ARMSTRONG TX-
227 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR ARMSTRONG COUNTY.

AT 225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER CLAUDE...MOVING WEST AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KJS
Special weather statement, Jul 29, 1:30 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT FRI JUL 29 2011

TXZ009-014-292030-
GRAY TX-ROBERTS TX-
230 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR ROBERTS AND GRAY
COUNTIES.

AT 225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF LEFORS...OR
ABOUT 12 MILES EAST OF PAMPA...MOVING WEST AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KJS
Special weather statement, Jul 29, 2:06 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
306 PM CDT FRI JUL 29 2011

TXZ017-292100-
RANDALL TX-
306 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR RANDALL COUNTY.

AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES EAST OF PALO DURO CANYON...
OR ABOUT 15 MILES SOUTHWEST OF CLAUDE...MOVING WEST AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KJS
Special weather statement, Jul 29, 2:25 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT FRI JUL 29 2011

TXZ013-014-292130-
GRAY TX-CARSON TX-
325 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR CARSON AND GRAY
COUNTIES.

AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTH OF WHITE DEER...OR
ABOUT 13 MILES EAST OF PANHANDLE...MOVING NORTHWEST AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KJS
Special weather statement, Jul 29, 2:27 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
327 PM CDT FRI JUL 29 2011

TXZ008-009-292130-
HUTCHINSON TX-ROBERTS TX-
327 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR ROBERTS AND
HUTCHINSON COUNTIES.

AT 325 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CODMAN...OR
ABOUT 12 MILES WEST OF MIAMI...MOVING NORTHWEST AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KJS
Special weather statement, Jul 29, 2:29 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT FRI JUL 29 2011

TXZ005-010-292130-
HEMPHILL TX-LIPSCOMB TX-
329 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR LIPSCOMB AND HEMPHILL
COUNTIES.

AT 325 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF LAKE MARVIN...
OR ABOUT 18 MILES EAST OF CANADIAN...MOVING SOUTH AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KJS

The radar

The Amarillo radar (KAMA), 47 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carson

When
July 29, 2:43 PM CST to 2:44 PM CST
Where
Carson County, 5.08 mi W of Groom
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
35.200, -101.190

Local law enforcement officials reported that a tractor trailer rig was blown off the road at mile marker 113 on Interstate 40 by a thunderstorm wind gust. There were no reports of injuries or fatalities.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330764.